Pennsylvania, 2018Flash Flooding in Pennsylvania, August 7 to 8, 2018
August 7 to 8, 2018 · NWS BGM · 6 events in 3 counties and zones
A cold front moved across New York and became stationary over northeast Pennsylvania during the late afternoon. Torrential rain producing thunderstorms formed within the tropical-like environment and moved slowly over the same areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $613,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across New York and became stationary over northeast Pennsylvania during the late afternoon. Torrential rain producing thunderstorms formed within the tropical-like environment and moved slowly over the same areas. Flash flooding damaged property and washed out roads and bridges in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 3:28 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 7, 3:28 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
428 PM EDT Tue Aug 7 2018
.SYNOPSIS...
Showers and thunderstorms will taper off this evening with
another warm and muggy night in store for the region. On
Wednesday, the warm and humid air will combine with an upper
level disturbance and produce another round of showers and
thunderstorms. A cold front will cross the region Wednesday
night and bring less humid air to the region with seasonable
temperatures for the rest of the week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Radar continues to show scattered to numerous showers and
thunderstorms from the highlands of central NY southward to
northeast Pa. Farther north and west, there were more isolated
showers at this time. SPC mesoanalysis page shows mixed layer
CAPEs at or above 1000 J/kg streaming northeast into northeast
PA/Catskills. North and west of these areas across the Finger
Lakes, Syracuse and Upper Mohawk Valley area mixed layer CAPEs
were less than 1000 J/kg. Water vapor imagery shows a mid-level
short wave moving east into southern Quebec. This combined with
strong diurnal heating was supporting the shower and storm
activity in our forecast area at present. As the wave moves
east and we lose the heating, activity will wane and our POPs
for showers and thunderstorms reflect this. We are mentioning
locally heavy rainfall into the evening given the high
precipitable water values, decent low- level wind fields and
deep warm cloud depth which is over 10,000 feet. We wind this
activity down by this evening with just a few lingering showers
into the night.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
For Wednesday, a more significant short wave moves into the
eastern Great Lakes and induces a 20-25 knot low-level jet up
into PA and central NY from the south by afternoon. This will
feed moisture and lead to significant instability with diurnal
heating. Surface based CAPES could exceed 2000 J/kg. 0-6 km bulk
shear will range from in the mid-upper 20s knots and is hence
low for significant thunderstorm organization. Model soundings
indicate highest mixed layer instability will be in northeast
Pa but all of central NY will likely have mixed layer CAPEs over
1000 J/kg. The low-level jet is around 20 knots, mid level
winds around 25 to 30 knots, and precipitable water values will
be over 2 inches. The warm cloud depth will be over 10,000 feet.
SPC day 2 outlook looks on track with a marginal risk for SVR.
WPC flash flood outlook also is a marginal risk which looks on
track. Will mention potential for severe and flash flood threat in
HWO. Activity will wane Wednesday night with loss of day's
heating and the passage of the short wave to the east.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
425 PM Update...
Medium range models continue to advertise an amplifying trough
over the western Great Lakes cutting off into a closed low
somewhere over the western Lakes and Ohio Valley during the
weekend. There is still indication in some of the guidance for
eastward movement of the system early next week. This area will
be on the eastern side of the system in an environment with
ample moisture and unsettled conditions at times, particularly
driven by weak upper level features ejecting around the closed
low and diurnal trends.
A cold front moving through early Thursday will be the focus for
showers and thunderstorms, then it takes residence over central
PA and southern New England in response to the digging and
slowing upper features. Chances for showers/thunderstorms will
continue for much of the period, particularly focused toward our
southern zones, while chances may erode across the north where
there will be a stronger influence of surface high pressure.
Friday and Saturday may turn out to be the relatively driest
days during this period before deep moisture returns and forcing
increases if the low drifts eastward into the area from Sunday-
Tuesday.
As is typical with verically stacked systems, the uncertainty in
the forecast is high and this forecast could easily go awry if
the system fails to eject out of the Midwest. Stay tuned.
Temperatures will be generally seasonable in the upper 70s to
mid 80s with lows in the 60s.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected to prevail through much of this TAF
period. A period of MVFR w/ brief IFR thunderstorms are likely
between with a passing mid level trough. The timing for this
activity 18Z-20Z at KRME/KSYR, 18Z-22Z at KITH/KELM/KBGM and
20Z-22Z at KAVP. Late tonight IFR conditions are possible at
KELM/KBGM with more widespread MVFR at KITH/KRME but confidence
is low.
Southerly at 5-10 knots this afternoon then light and variable
this evening.
Outlook...
Wednesday...Restrictions likely at times in scattered showers
and t'storms.
Thursday...Mainly VFR expected.
Friday-Sunday...Restrictions possible at times in scattered
showers and t'storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...JAB
AVIATION...DJN
Hazardous weather outlook, Aug 7, 3:05 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 PM EDT Tue Aug 7 2018
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-082015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
405 PM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Thunderstorms are likely with a few storms possibly becoming severe.
The main threat would be strong winds and brief heavy downpours. The
thunderstorm activity will die down early this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are likely again on Wednesday especially from the
southern tier in central New York south through northeast
Pennsylvania. A few of these storms could also be severe with strong
winds and brief heavy downpours the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday afternoon.
DJN
In the hours before
Special weather statement, Aug 7, 3:10 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
410 PM EDT TUE AUG 7 2018
NYZ046-056-057-062-PAZ039-040-072100-
Otsego NY-Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
410 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL
OTSEGO...SOUTHEASTERN BROOME...DELAWARE...NORTHWESTERN SULLIVAN...
EASTERN SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 500 PM EDT...
At 410 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurens to near Deposit to near New
Milford. Movement was southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rockland, Oneonta, Jackson, Walton, Delhi, Davenport, Sanford,
Colchester, Susquehanna and Forest City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4239 7455 4188 7492 4163 7534 4164 7547
4187 7592 4220 7545 4220 7542 4223 7542
4260 7507
TIME...MOT...LOC 2010Z 307DEG 17KT 4251 7506 4213 7536 4188 7579
MJMSpecial weather statement, Aug 7, 3:25 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
425 PM EDT TUE AUG 7 2018
NYZ062-PAZ048-072115-
Sullivan NY-Pike PA-
425 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN SULLIVAN AND PIKE
COUNTIES UNTIL 515 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dingmans Ferry, or 8 miles west of Montague, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. Very heavy rainfall is also occurring with this storm,
with minor flooding possible in urban and poor drainage areas.
Locations impacted include...
Port Jervis, Bushkill, Matamoras, Milford, Greeley, Pecks Pond,
Dingmans Ferry, Millrift, Glen Spey and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4114 7508 4115 7515 4125 7513 4125 7524
4142 7503 4149 7477 4147 7475 4143 7476
4143 7473 4140 7474 4136 7469 4132 7479
4123 7487 4116 7490 4108 7503
TIME...MOT...LOC 2024Z 258DEG 39KT 4129 7496
MJMLocal storm report, Aug 7, 3:46 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 1 ESE CORTEZ 41.46N 75.46W
08/07/2018 LACKAWANNA PA 911 CALL CENTER
TREE DOWN ON POWERLINES NEAR 29 COTTAGE ROAD IN
JEFFERSON TOWNSHIP.
&&
BJGLocal storm report, Aug 7, 4:01 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
501 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HEAVY RAIN 4 S WYALUSING 41.61N 76.26W
08/07/2018 M1.29 INCH BRADFORD PA TRAINED SPOTTER
15 MINUTE TOTAL.
&&
BJG/CJHLocal storm report, Aug 7, 4:23 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLOOD 1 NW EVERGREEN 41.63N 76.43W
08/07/2018 BRADFORD PA 911 CALL CENTER
WATER OVER ROADWAY NEAR ROUTE 220 AND MEAS RD.
&&
BJG/CJHLocal storm report, Aug 7, 4:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLOOD 1 WSW DEPOSIT 42.05N 75.45W
08/07/2018 BROOME NY EMERGENCY MNGR
WATER OVER ROADWAY ON OLD ROUTE 17
&&
BJGFlash Flood, Bradford
- When
- August 7, 4:35 PM EST to 9:00 PM EST
- Where
- Bradford County, 1.07 mi W of New Albany to 0.89 mi NW of New Albany
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 41.601, -76.451
Water was flowing throughout the village of New Albany, covering most roads and entering homes and businesses.
Flash Flood, Bradford
- When
- August 7, 4:55 PM EST to 9:00 PM EST
- Where
- Bradford County, 0.82 mi S of Laddsburg to 0.84 mi SW of Laddsburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.568, -76.421
Water was reported to be rushing over U.S. Route 220 and Harney Road.
Flash Flood, Bradford
- When
- August 7, 6:59 PM EST to 9:00 PM EST
- Where
- Bradford County, 0.52 mi W of New Albany to 2.14 mi E of Laddsburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.600, -76.440
Water was rushing over U.S. Route 220. Roads around New Albany were impassable.
Flash Flood, Bradford
- When
- August 7, 7:10 PM EST to 9:00 PM EST
- Where
- Bradford County, 0.86 mi SW of New Albany to 1.01 mi W of Laddsburg
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- State Official
- Coordinates
- 41.590, -76.440
Bridges across Sayman Road were washed out by raging flood waters.
Flash Flood, Wayne
- When
- August 8, 7:23 PM EST to 11:15 PM EST
- Where
- Wayne County, 1.87 mi N of Winterdale to 2.86 mi E of Starlight
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 41.977, -75.355
Numerous roads had rushing water across them in Scott Township.
Flash Flood, Susquehanna
- When
- August 8, 8:37 PM EST to 11:15 PM EST
- Where
- Susquehanna County, 4.37 mi E of Little Meadows to 0.63 mi N of Brackney
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 41.985, -76.045
Heavy rain and flooding closed SR 267 in Choconut Township near Murphy Corners Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Winds in Pennsylvania, August 7, 2018$29,000 · 52 kt wind · 7 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, August 7, 2018$16,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in New York, August 7, 2018$1,000 · 1.5 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782246, 782248, 782251, 782253, 782255, 782258.